Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 79, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2018, 7:27 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2018, 7:27 PM MST (02:27 UTC)
- Expired
- Aug 25, 2018, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 174 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392 WGUS55 KPSR 260227 FFWPSR AZC012-260530- /O.NEW.KPSR.FF.W.0079.180826T0227Z-180826T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 727 PM MST SAT AUG 25 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... North central La Paz County in west central Arizona... * Until 1030 PM MST. * At 726 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of north central La Paz County. * This includes AZ Route 72 between mile markers 30 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3399 11373 3373 11388 3379 11404 3404 11389 $$ CK
2 follow-up statements
159 WGUS75 KPSR 260310 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 810 PM MST SAT AUG 25 2018 AZC012-260530- /O.CON.KPSR.FF.W.0079.000000T0000Z-180826T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 810 PM MST SAT AUG 25 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR NORTH CENTRAL LA PAZ COUNTY... At 809 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two and one half inches of rain have already fallen. Flash flooding is expected to begin shortly. Flash flooding will remain over mainly rural areas of north central La Paz County. This includes AZ Route 72 between mile markers 30 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3399 11373 3373 11388 3379 11404 3404 11389 $$ CK
444 WGUS75 KPSR 260520 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1020 PM MST SAT AUG 25 2018 AZC012-260530- /O.EXP.KPSR.FF.W.0079.000000T0000Z-180826T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 1020 PM MST SAT AUG 25 2018 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LA PAZ COUNTY WILL EXPIRE AT 1030 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3399 11373 3373 11388 3379 11404 3404 11389 $$ CK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:28 PM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 25, 2:28 PM MST, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 228 PM MST Sat Aug 25 2018 .SYNOPSIS... Thunderstorm chances will continue over south-central Arizona through Sunday. Drier air overspreads the region beginning Monday for a break in Monsoon activity. Temperatures will gradually warm as we dry out with mid- 100s expected across the lower deserts next week. && .DISCUSSION... Rest of Today and Tonight...Shower activity this morning that was focused over/near Gila County was associated with an MCV which was centered roughly between Payson and Show Low as of this writing. Cloud cover associated with it has been dissipating but the more active storm areas for early this afternoon have been in areas with less cloudiness such as Yavapai County. Isolated storms have even developed over far northern Maricopa County. The presence of the MCV complicates the steering flow for south- central AZ (in an otherwise southwesterly flow regime) so that there will be varying amounts of northerly and westerly components. However, the speeds are under 15 kts. Larger scale models depict good amounts of boundary layer CAPE for our Arizona zones (model-to- model differences consistent with familiar biases). As always, CIN is a consideration and there is general model agreement that areas with meaningful CAPE still have 50+ units of CIN at the peak heating. This isn't surprising given the underwhelming temperatures we have so far this afternoon. That being said, with good storm activity on the doorstep of our CWA, that creates the potential for outflows which in turn lead to the potential for the CIN to be overcome and CAPE to be realized. Best chances for our CWA are over northern Maricopa, northeast La Paz, and Gila County. The latter is quiet now but anticipate some redevelopment with more heating. However, that does not mean we are expecting widespread activity. But will tend to be more isolated to scattered instead. In fact, the CAMs generally depict modest storm coverage the rest of this afternoon and tonight. The aforementioned MCV will not be much of a direct impact on our CWA in a dynamical sense as it drifts further northeastward. However, there is something of a weak short wave moving northward through southern California and western Arizona which could possibly be a little "fly in the ointment" but the timing of it will be such that it will probably be more beneficial for VEF and FGZ. For late tonight into Sunday morning, the GFS/GEFS indicate precip potential likely associated with some perturbation emanating from Mexico. Thus held on to PoPs. Sunday...Things look less convoluted for Sunday with more coherent steering flow. However, that steering flow will be southwesterly which isn't typically favorable for much in the way of storms over our CWA but there will be decent moisture in place, at least over south-central Arizona. So, can't drop the PoPs just yet. Monday through Wednesday...Drier air will continue to advect into our region come Monday while even the higher elevation areas in our CWA will likely remain dry. While there are still some differences between models, this dry air could hold over the Desert Southwest through the entire workweek. This will also allow for the boundary layer to modify ever so slightly each day bringing a subtle warming trend through early next week. At this point, excessive heat looks unlikely with temperatures warming just a few degrees above normal by Wednesday with little change the rest of the week. By late week and into next weekend, some models indicate a more moist southerly flow may return but confidence is low considering how far out this is. For now, have introduced a slight chance for PoPs for the higher terrain north and east of Phoenix starting Friday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: South-southeast flow below 10 knots is generally expected this afternoon as isolated to scattered showers and thunderstorms develop along the Mogollon Rim. A midlevel disturbance/MCV that is currently pushing north-northeast out of Gila County should gradually cause the weak midlevel steering flow to back to the north or northeast. Although the air is slightly drier today than it has been, this may support stronger northeasterly outflows in the Phoenix terminals between 23-02Z. Any thunderstorms that do develop will be capable of brief wind gusts to 50 mph and heavy rain. For now, we just included VCSH because our confidence in thunderstorms occurring is still relatively low due to weak midlevel stability. Winds will become light and variable a few hours after the potential outflow passage, with east-southeast winds returning prior to sunrise tomorrow. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather impacts are expected through tomorrow morning. Winds will generally remain southerly at KBLH below 15 knots, while KIPL will have southeast winds aside from south-southwest winds overnight that should all remain below 10 knots. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Expect a break in Monsoon activity through the week with dry air in place. Anticipate minimum RH values of 10-15 percent on the lower deserts during the workweek with only fair to good overnight recovery. Wind patterns will be different than recent weeks with southwest and west winds being prevalent across the region for a large portion of each day. There is a slight chance thunderstorm activity may return Friday and Saturday to the higher elevations north and east of Phoenix but confidence remains low. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ/Wilson AVIATION...Hopper FIRE WEATHER...AJ/Wilson
In the hours before
Special weather statement, Aug 25, 5:33 PM MST, 1 hour 54 minutes before
Special Weather Statement National Weather Service Phoenix AZ 533 PM MST SAT AUG 25 2018 AZZ531-533-260115- Kofa AZ-Central La Paz AZ- 533 PM MST SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL YUMA COUNTIES UNTIL 615 PM MST... At 533 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Kofa Wildlife Refuge, or 37 miles northeast of Martinez Lake, moving north at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kofa Wildlife Refuge and Palm Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3329 11395 3331 11416 3359 11416 3354 11379 TIME...MOT...LOC 0033Z 181DEG 13KT 3338 11406 CK
Special weather statement, Aug 25, 6:36 PM MST, 51 minutes before
Special Weather Statement National Weather Service Phoenix AZ 636 PM MST SAT AUG 25 2018 AZZ533-260215- Central La Paz AZ- 636 PM MST SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL 715 PM MST... At 636 PM MST, Doppler radar was tracking a strong thunderstorm near Bouse, or 28 miles southeast of Parker, moving north at 25 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Bouse. This includes AZ Route 72 between mile markers 25 and 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3375 11384 3382 11404 3415 11402 3403 11357 TIME...MOT...LOC 0136Z 200DEG 24KT 3386 11392 CK
Special weather statement, Aug 25, 6:49 PM MST, 38 minutes before
Special Weather Statement National Weather Service Phoenix AZ 649 PM MST SAT AUG 25 2018 AZZ536-538-539-260215- Gila River Valley AZ-Tonopah Desert AZ-Gila Bend AZ- 649 PM MST SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 715 PM MST... At 649 PM MST, Doppler radar was tracking a strong thunderstorm near Sentinel, or 32 miles west of Gila Bend. This storm was nearly stationary. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sentinel. This includes AZ Interstate 8 between mile markers 87 and 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3290 11336 3308 11327 3304 11305 3283 11314 TIME...MOT...LOC 0149Z 294DEG 1KT 3297 11324 CK
Special weather statement, Aug 25, 6:50 PM MST, 37 minutes before
Special Weather Statement National Weather Service Phoenix AZ 650 PM MST SAT AUG 25 2018 AZZ539-260215- Gila Bend AZ- 650 PM MST SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM MST... At 650 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles west of Gila Bend Auxiliary Field, or 18 miles southwest of Gila Bend, moving west at 5 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of Maricopa County. This includes AZ Interstate 8 between mile markers 92 and 105. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3290 11286 3273 11290 3272 11316 3299 11311 TIME...MOT...LOC 0150Z 099DEG 6KT 3284 11297 CK
Local storm report, Aug 25, 7:01 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
701 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM DUST STORM 1 WNW BOUSE 33.93N 114.02W
08/25/2018 LA PAZ AZ TRAINED SPOTTER
DUST VISIBILITY 200 FEET NEAR BOUSE WITH 31
MPH GUST.
&&
KW/SMSpecial weather statement, Aug 25, 7:07 PM MST, 20 minutes before
Special Weather Statement National Weather Service Phoenix AZ 707 PM MST SAT AUG 25 2018 AZZ533-260245- Central La Paz AZ- 707 PM MST SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL 745 PM MST... At 706 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Vicksburg Junction, or 38 miles west of Tonopah, moving northeast at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Salome. This includes AZ Interstate 10 between mile markers 49 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3347 11356 3359 11373 3378 11361 3363 11334 TIME...MOT...LOC 0206Z 218DEG 10KT 3359 11359 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:33 PM MST | Special Weather Statement | PSR | La Paz | 42 min |
| Aug 25, 6:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 25, 6:49 PM MST | Special Weather Statement | PSR | 26 min | |
| Aug 25, 6:50 PM MST | Special Weather Statement | PSR | 25 min | |
| Aug 25, 6:53 PM MST | Dust Storm Advisory | PSR | La Paz | 52 min |
| Aug 25, 7:00 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 25, 7:07 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 26, 1:32 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 26, 2:13 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.